Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 3:00 PM CDT for Greenwood County, Woodson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 3:00 PM CDT (20:00 UTC)
- Expired
- Aug 19, 2017, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:03 PM CDT | HAIL 1 | Hamilton, KS | |
| Aug 19, 3:08 PM CDT | HAIL 1 | Hamilton, KS | ON THE SOUTH END OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
127
WUUS53 KICT 192000
SVRICT
KSC073-207-192045-
/O.NEW.KICT.SV.W.0235.170819T2000Z-170819T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
300 PM CDT SAT AUG 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodson County in southeastern Kansas...
East central Greenwood County in southeastern Kansas...
* Until 345 PM CDT
* At 259 PM CDT, a severe thunderstorm was located over Hamilton, or
10 miles south of Madison, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3784 9619 3804 9622 3804 9591 3783 9589
TIME...MOT...LOC 1959Z 307DEG 11KT 3798 9612
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
341
WWUS53 KICT 192015
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
315 PM CDT SAT AUG 19 2017
KSC073-207-192045-
/O.CON.KICT.SV.W.0235.000000T0000Z-170819T2045Z/
Woodson KS-Greenwood KS-
315 PM CDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WOODSON AND EAST CENTRAL GREENWOOD COUNTIES...
At 315 PM CDT, a severe thunderstorm was located 6 miles southeast
of Hamilton, or 14 miles south of Madison, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3784 9619 3804 9622 3804 9591 3783 9589
TIME...MOT...LOC 2015Z 307DEG 11KT 3795 9607
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL840 WWUS53 KICT 192032 SVSICT Severe Weather Statement National Weather Service Wichita KS 332 PM CDT SAT AUG 19 2017 KSC073-207-192045- /O.CON.KICT.SV.W.0235.000000T0000Z-170819T2045Z/ Woodson KS-Greenwood KS- 332 PM CDT SAT AUG 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR WEST CENTRAL WOODSON AND EAST CENTRAL GREENWOOD COUNTIES... At 332 PM CDT, a severe thunderstorm was located 7 miles north of Toronto, or 12 miles west of Yates Center, moving southeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Virgil. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3784 9606 3798 9611 3801 9591 3783 9589 TIME...MOT...LOC 2032Z 303DEG 15KT 3790 9597 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:25 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 19, 12:25 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 PM CDT Sat Aug 19 2017 .SHORT TERM...(Today through Monday Night) Issued at 335 AM CDT Sat Aug 19 2017 Today: Mostly sunny & hot weather is slated for all areas as a broad but strong mid-upper ridge covers the Great Plains. Tonight: A few thunderstorms are scheduled to arrive primarily central KS late tonight then spread east across about the northern half of KS thru Sun morning as a weak & compact mid-level shortwave scoots east along the Nebraska/KS border. Lift is feeble, as such most if not all of the thunderstorms should behave. Sunday & Sunday Night: With STRONG mid-upper high covering the southeastern fourth of the U.S. a broad mid-level trof covering most of the western U.S. will remain nearly stationary. Such feeble dynamics would keep thunder- storms in check on Sun but come Sunday night a subtle impulse will eject NE from the southwestern plains that may reach western KS. There may be enough lift to produce isolated thunderstorms late Sunday Night. Mon & Mon Night: Thunderstorm potential will begin to increase Mon afternoon then increase considerably Mon night as a strengthening mid-upper trof ventures SE from the Manitoba/Ontario border into the Northern Plains. This would bring a cold front SE that should reach Central KS late Mon night. .LONG TERM...(Tuesday through Friday) Issued at 335 AM CDT Sat Aug 19 2017 Tue & Tue Night: The mid-upper trof moving SE from the Northern Plains to generally the Ohio Valley should provide enough of a kick to force the cold front to the Red River early Wed morning. As such, thunderstorms would likewise shift S/SE & would likely be confined to southern KS early Tue morning. Wed-Fri: Cooler weather will spread across KS as high pressure spreads SE from the Northern Plains to the Great Lakes. A much drier airmass would keep any chance of thunderstorms in check. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Aug 19 2017 VFR conditions at all locations with this forecast package. High pressure will slide east ahead of an approaching low. This will pack down the gradients beginning this evening and on Sunday. Hence, I have brought back gusty southerly winds. I have added VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and into NC KS. This should usher shra and tsra into the vicinity. I don't anticipate much converage. This will also bring in a thicker mid and uppler level cloud deck. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 74 96 74 / 10 10 10 20 Hutchinson 97 73 96 73 / 0 10 10 20 Newton 95 72 95 73 / 0 10 10 20 ElDorado 94 73 94 73 / 0 10 10 20 Winfield-KWLD 96 74 96 74 / 10 10 10 20 Russell 96 71 97 72 / 10 30 10 20 Great Bend 96 71 96 71 / 10 20 10 20 Salina 98 74 97 74 / 0 20 10 20 McPherson 96 73 95 73 / 0 20 10 20 Coffeyville 94 73 94 73 / 10 10 10 10 Chanute 92 72 93 73 / 0 10 10 10 Iola 92 72 92 73 / 0 10 10 10 Parsons-KPPF 93 73 93 73 / 10 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CWH
Hazardous weather outlook, Aug 19, 1:42 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 142 PM CDT Sat Aug 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 142 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat indices may reach into the lower 100s across far southern Kansas this afternoon along with areas near the I-70 and I-135 junction. A few isolated thunderstorms may also fire with the afternoon heating. Main issue with the storms will be strong winds up to 60 mph as the storm collapses. Large hail and tornadoes are not likely. later tonight, clusters of strong thunderstorms may move southeastward into central Kansas late tonight. The main threats from these storms will be wind gusts to 50 to 55 mph, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices from 100 to 103 are likely Sunday afternoon with the hotter indices encountered in Southeast Kansas. A few thunderstorms are possible for Central and South-Central Kansas Sunday night but they should be neither strong nor severe. Thunderstorms will increase considerably Monday night, especially across Central Kansas, as a southeast-moving cold front crosses Kansas. The best chances of thunderstorms would shift south southeast on Tuesday and should be confined to Southern Kansas Tuesday night. Strong thunderstorms that may produce nickel-sized hail, winds around 50 mph and very heavy rains are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 19, 1:56 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Wichita KS 156 PM CDT SAT AUG 19 2017 KSZ070-191930- Greenwood KS- 156 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT * At 153 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Madison...moving northeast at 15 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596 TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614 HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:08 AM CDT | Special Weather Statement | ICT | Labette | 22 min |
| Aug 19, 1:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more | 5 hr |
| Aug 19, 1:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 19, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| Aug 19, 3:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Aug 19, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 30 min |
| Aug 19, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 46 min |
| Aug 19, 4:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Aug 19, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Aug 19, 4:46 PM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 4 hr |
| Aug 19, 4:52 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Aug 19, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 56 min |
| Aug 19, 5:07 PM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Aug 19, 5:32 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Aug 19, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 25 min |
| Aug 19, 6:01 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 19, 6:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 19, 6:41 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.